Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 222, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 3, 2005, 5:04 AM CDT for Barnes County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2005, 5:04 AM CDT (10:04 UTC)
- Expired
- Sep 3, 2005, 6:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 5:30 AM CDT | TSTM WND GST 65 | 7 W Fingal, ND | HIGH WINDS BROKE SEVERAL LARGE BRANCHES DOWN IN FARM YARD WITH A FEW SHINGLES BLOWN OFF SHED. STORM ALSO PRODUCED HEAVY RAINS AND PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2213 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 031004 SVRFGF NDC003-031100- /O.NEW.KFGF.SV.W.0222.050903T1004Z-050903T1100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 504 AM CDT SAT SEP 3 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARNES COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF VALLEY CITY * UNTIL 600 AM CDT. * AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF ECKELSON TO 4 MILES EAST OF KATHRYN...MOVING TO THE NORTHEAST AT 20 MPH. ANOTHER LINE OF SEVERE THUNDERSTORMS IS APPROACHING BARNES COUNTY FROM THE WEST...AND WILL APPROACH WESTERN BARNES COUNTY BY 530 AM. * SEVERE THUNDERSTORMS WILL BE NEAR... ECKELSON AND FINGAL AT 510 AM SANBORN AT 515 AM VALLEY CITY AT 530 AM ROGERS AT 540 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4666 9842 4664 9769 4690 9772 4722 9844 $$ DK
2 follow-up statements
000 WWUS53 KFGF 031020 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 520 AM CDT SAT SEP 3 2005 NDC003-031100- /O.CON.KFGF.SV.W.0222.000000T0000Z-050903T1100Z/ BARNES ND- 520 AM CDT SAT SEP 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 AM CDT FOR BARNES COUNTY... AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 6 MILES NORTH OF HASTINGS...OR 12 MILES SOUTH OF VALLEY CITY...MOVING TO THE NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... VALLEY CITY BY 545 AM CDT... ORISKA BY 600 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4666 9842 4664 9769 4690 9772 4722 9844 $$ DK
000 WWUS53 KFGF 031100 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 600 AM CDT SAT SEP 3 2005 NDC003-031110- /O.EXP.KFGF.SV.W.0222.000000T0000Z-050903T1100Z/ BARNES ND- 600 AM CDT SAT SEP 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BARNES COUNTY EXPIRED AT 600 AM CDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE WARNING WAS ALLOWED TO EXPIRE AT 600 AM CDT. LAT...LON 4666 9842 4664 9769 4690 9772 4722 9844 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:40 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 3, 3:40 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 340 AM CDT SAT SEP 3 2005 .CURRENT OBSERVATIONAL OVERVIEW... 06Z SURFACE ANALYSIS DEPICTED HIGH PRESSURE SHIFTING EASTWARD INTO THE WESTERN GREAT LAKES AS NEXT UPSTREAM TROUGH OF LOW PRESSURE WAS SITUATED OVER THE NORTHERN ROCKIES. LATEST RADAR MOSAIC/WATER VAPOR IMAGERY SHOWED BAND OF CONVECTION FIRING VICINITY OF NORTH DAKOTA/SOUTH DAKOTA BORDER. THIS ACTIVITY IS FIRING JUST TO THE NORTH OF DEVELOPING WARM FRONT ACROSS CENTRAL SOUTH DAKOTA. AREA OF STORMS IS BEING AIDED BY STRONG WAA/THETA-E ADVECTION ON THE NOSE OF STRONG LOW LEVEL JET RIDING PERPENDICULAR TO FRONT. .SHORT TERM... MAIN FORECAST CHALLENGE CENTERS ON FUTURE MOVEMENT OF UPSTREAM TROUGH AND RESULTANT CONVECTIVE CHANCES. PRESENT INDICATIONS POINTING TO A VERY WARM AND HUMID LABOR DAY WEEKEND. EXPECT CONVECTION TO CONTINUE ACROSS THE SOUTH THIS MORNING AS SMALL MCS DROPS EAST-SOUTHEAST ALONG INSTABILITY AXIS INTO SOUTHERN MINNESOTA. REMAINDER OF DAY INTO SUNDAY EXPECT DEVELOPING MID LEVEL CAP/WARMING TO INHIBIT CONVECTIVE ACTIVITY ACROSS AREA. EXPECT THUNDER THREAT TO INCREASE SUNDAY NIGHT INTO LABOR DAY AS LOW LEVEL CONVERGENCE AND DEEP LAYERED ASCENT INCREASES AS TROUGH/COLD FRONT ADVANCES INTO THE EASTERN DAKOTAS. INHERITED FORECAST PACKAGE HAS THIS TREND HANDLED WELL THUS WILL NOT DEVIATE WITH ANY TIMING/AREAL COVERAGE OF CONVECTION. IN WAKE OF FROPA ON TUESDAY MUCH COOLER AND LESS HUMID AIR WILL OVERSPREAD REGION BRIEFLY INTO WEDNESDAY BEFORE MORE UNSETTLED CONDITIONS BUILD OVER THE NORTHERN PLAINS TO CLOSE OUT REMAINDER OF WORK WEEK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
Hazardous weather outlook, Sep 2, 6:16 AM CDT, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 616 AM CDT FRI SEP 2 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 616 AM CDT FRI SEP 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT FOR AREAS SOUTH OF THE I-94 CORRIDOR. THE MAIN THREAT FROM ANY STORM THAT FORMS WOULD BE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WARM AND UNSTABLE AIRMASS POOLING AHEAD OF AN UPSTREAM COLD FRONT OVER THE CENTRAL DAKOTAS OVER THE LABOR DAY WEEKEND WILL INCREASE THE CHANCE FOR THUNDERSTORMS FOR THE REGION FROM SUNDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BERG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:46 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 59 min |
| Sep 3, 4:30 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
| Sep 3, 5:42 AM CDT | Severe Thunderstorm Warning | FGF | Ransom | 63 min |
| Sep 3, 5:51 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.